Alert archive / Illinois / Flash Flood Warnings in 1996
Flash Flood Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 16, 1996, 9:42 PM CDT for Mercer County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1996, 9:42 PM CDT (02:42 UTC)
- Expired
- May 17, 1996, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170242 FFWMLI ILC131-170845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 942 PM CDT THU MAY 16 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 345 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST ILLINOIS ...MERCER COUNTY AT 935 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS MOVING FROM NORTHERN LOUISA COUNTY INTO MERCER COUNTY. THUNDERSTORMS ARE EXPECTED TO PRODUCE VERY HEAVY RAINS ALONG AND NORTH OF HIGHWAY 17 IN MERCER COUNTY THROUGH 1 OR 2 AM. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES... SO THOSE DRIVING ALONG HIGHWAY 17 TONIGbHT SHOULD TAKE CARE... NOT TO DRIVE ACROSS FLOODED ROADS! DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. HIRSCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 8:20 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 16, 8:20 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 815 PM CDT THU MAY 16 1996 88D STILL ACTIVE TONIGHT... A FEW CELLS HAVE DECIDED TO CREATE A LITTLE TROUBLE. PULSING TO NEAR SEVERE... A FEW MESOS... AND HEAVY RAINFALL. 76 VIL WAS 1/2 INCH HAIL EARILER. HIGH WET BULB ZERO CONTRIBUTING TO SMALL HAIL SIZE. 23Z HAND ANALYSIS SHOWS FRONT EXTENDING FROM CENTRAL ILLINOIS TO NORTH OF BRL TO SOUTHERN SOUTH DAKOTA. THE STRONGEST THUNDERSTORM ACTIVITY HAS OCCURRED ALONG THIS FRONT ACROSS SOUTHEAST IOWA NEAR A MESOLOW. NO ADAP GRAPHICS... HAVE BEEN USING MAPS DATA... BUT HAVE BEEN TRYING TO RESOLVE THE ADAP PROBLEM ON AFOS. MAIN CONCERN FOR TONIGHT IS LOCAL FLOODING. CURRENT CELLS ARE IN THE VCNITY OF THE MESOLOW... AND MCC INDUCED VORT SEEN ON THE PROFILERS PLAN PLOT. THESE ARE TRAINING ALONG THE WARM FRONT AND CREATING LOCALIZED FLOODING. HEAVY RAINFALL PICKED UP ON BY THE 88D BUT FELT THAT IT WAS HAIL CONTAMINATION... GUESS NOT. FFG VALUES RANGE FROM AN INCH SOUTH TO NEAR 2 INCHES NORTH... STILL ANY HEAVIER STORMS WILL CAUSE TROUBLE. FRONT SHOULD LIFT TO THE NORTH AND VORT IS MOVING EAST SO THREAT WILL MOVE NORTH OF THE QUAD CITIES WHERE THEY ARE BETTER ABLE TO HANDLE IT. SOUTH OF THE FRONT ATMOSPHERE SHOULD BECOME MORE CAPPED SO THREAT AREA WILL BE NORTH OF I80. NO CHANGES NEEDED. CID 63/50 DBQ 59/60 MLI 63/40 BRL 65/20 HIRSCH
In the hours before
Special weather statement, May 16, 5:50 PM CDT, 3 hours 52 minutes before
ILZ016-018-024>026-034-035-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 PM CDT THU MAY 16 1996 ...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 1000 PM FOR PORTIONS OF NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR PORTIONS OF NORTHWEST ILLINOIS. IN OUR AREA THIS INCLUDES THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. SOME CITIES IN THE WATCH AREA ARE CARTHAGE... MACOMB... STRONGHURST... MONMOUTH... KEWANEE... KEITHSBURG AND PUTNAM. AT 550 PM ONLY A FEW LIGHT SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO WERE OCCURRING ACROSS THE WATCH AREA. STRONG STORMS MOVED THROUGH THE AREA EARLIER TODAY... BETWEEN 3 AND 5 PM... AND PROMPTED THE WATCH... HOWEVER THOSE STORM HAVE SINCE DIMMINISHED IN INTENSITY. AGAIN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT AND PERSONS ARE ENCOURAGED TO KEEP ABREAST OF THE WEATHER FOR LATER STATEMENTS AND POSSIBLE WARNINGS. HOWEVER AT THIS TIME NO SEVERE WEATHER IS IMMINENT OR APPROACHING THE WATCH AREA. HIRSCH
Special weather statement, May 16, 6:11 PM CDT, 3 hours 31 minutes before
ILZ016-018-024>026-034-035-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 605 PM CDT THU MAY 16 1996 ...A PORTION OF THE SEVERE THUNDERSTORM WATCH FOR ILLINOIS HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 PM CDT FOR THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON... WARREN... HANCOCK AND MCDONOUGH... HAS BEEN CANCELED. OTHER PORTIONS OF THIS WATCH REMAIN IN EFFECT... AND SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA BUT THESE ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HIRSCH
Special weather statement, May 16, 7:48 PM CDT, 1 hour 54 minutes before
IAZ088-077-170315- URBAN AND SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE QUAD CITIES IA IL 750 PM CDT THU MAY 16 1996 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR WASHINGTON AND HENRY IA COUNTIES UNTIL 1015 PM CDT... AT 745 PM...HENRY COUNTY SHERIFFS OFFICERS IN THE NORTHERN PART OF THE COUNTY HAD LOW LEVEL FLOODING. RADAR CONTINUES TO INDICATE RAINFALL AMOUNTS OF 1 TO 2 INCH AMOUNTS COULD AGAIN OCCUR IN THE AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO THE EAST AT 20 MILES AN HOUR. MORE RAINFALL WILL CREATE PONDING OF WATER IN LOW LYING AREAS AND STREETS. PERSONS ALONG HIGHWAY 78 SHOULD BE PREPARED FOR HIGH WATER PROBLEMS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! STIMACH/HIRSCH
Special weather statement, May 16, 8:12 PM CDT, 1 hour 30 minutes before
IAZ088-077-170315- URBAN AND SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE QUAD CITIES IA IL 810 PM CDT THU MAY 16 1996 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR WASHINGTON AND HENRY IA COUNTIES UNTIL 1015 PM CDT... AT 805 PM...RADAR SUMMARY STORM TOTAL OF RAINFALL INDICATED IN EXCESS OF 3 INCHES HAD FALLEN LOCALLY IN CENTRAL WASHINGTON AND EXTREME NORTHERN HENRY COUNTIES IN IOWA...WITH ONE TO TWO INCHES NOTED ELSEWHERE. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO THE EAST AT 20 MILES AN HOUR. MORE RAINFALL WILL CREATE PONDING OF WATER IN LOW LYING AREAS AND STREETS. PERSONS ALONG HIGHWAY 78 SHOULD BE PREPARED FOR HIGH WATER PROBLEMS. DON'T DRIVE INTO AREAS WHERE WATER COVERZS THE ROAD! STIMACH/HIRSCH
Local storm report, May 16, 8:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 840 PM CDT THU MAY 16 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0717 PM WAYLAND IA 1.00 INCH HAIL 05/16/96 HENRY QUARTER SIZE HAIL
Special weather statement, May 16, 8:54 PM CDT, 48 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-170230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 845 PM CDT THU MAY 16 1996 ...LIGHTNING THE UNDERRATED KILLER... FREQUENT LIGHTNING HAS BEEN OCCURRING ACROSS THE AREA AND WILL CONTINUE THROUGH THE EARLY MORNING HOURS. AT 850 PM CDT... THUNDER AND LIGHTNING WERE MOST FREQUENT FROM NEAR IOWA CITY TO MOUNT PLEASANT TO JUST WEST OF ALEDO. OVER THE PAST HOUR AN AVERAGE OF NEARLY 300 CLOUD TO GROUND LIGHTNING STRIKES HAVE BEEN RECORDED. THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH 11 PM. ALL THUNDERSTORMS PRODUCE LIGHTNING... HOWEVER SOME PRODUCE MORE THAN OTHERS. LIGHTNING AVERAGES OVER 90 DEATHS AND 300 INJURIES EACH YEAR. THE BEST WAY TO PROTECT YOURSELF FROM DANGER IS TO REMAIN INDOORS AND AVOID USING THE TELEPHONE OR ELECTRICAL APPLIANCES UNTIL THE STORM PASSES. HIRSCH $
Nearby
Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.